Montana, 2009

Damaging Wind in Montana, July 24, 2009

July 24, 2009 · NWS TFX · 1 event in 1 county or zone

An isolated severe thunderstorm developed over Beaverhead County. Wind gusts in excess of 60 mph was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An isolated severe thunderstorm developed over Beaverhead County. Wind gusts in excess of 60 mph was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 24, 1:29 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 24, 1:29 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT FRI JUL 24 2009

.DISCUSSION...
FRIDAY NIGHT THROUGH SUNDAY...
SHORT TERM FORECAST IS RATHER
UNSETTLED FOR THE NEXT FEW DAYS AS AN UPPER LEVEL LOW TRACKS INTO
NORTH IDAHO AND THEN STALLS OUT OVER THE WEEKEND. THE UPPER LEVEL
DIFFLUENCE ASSOCIATED WITH THIS SYSTEM IS GOING TO BE LOCATED OVER
MONTANA AND SHOULD ALLOW FOR ENHANCED LIFT OF STORMS OVER THE NEXT FEW
DAYS. THERE COULD BE SOME RESIDUAL SHOWERS THAT APPEAR OVERNIGHT
OVER THE NEXT FEW NIGHTS ASSOCIATED WITH THIS UPPER LEVEL SYSTEM.
THE SHOWERS AND THUNDERSTORMS SHOULD REMAIN ISOLATED TO SCATTERED
BUT WILL GENERALLY INITIATE OFF OF THE HIGHER TERRAIN DURING PEAK
HEATING. BY SUNDAY THE LOW WILL START TO MOVE OFF...UNFORTUNATELY
THE MODELS HAVE NOT BEEN IN AGREEMENT AT ALL ABOUT THE TRACK IT
WILL TAKE. HAVE LEFT PRECIP AT CHANCE FOR THIS DUE TO THE
UNCERTAINTY AND WILL MONITOR FOR CHANGES. SUK

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS IN BETTER
AGREEMENT FOR THE START OF THE PERIOD BUT QUICKLY DIVERGE WITH THE
DETAILS. BOTH THE EUROPEAN AND GFS START WITH A CLOSED LOW OVER THE
PACIFIC NORTHWEST AND SCATTERED THUNDERSTORMS OVER THE AREA. THE
CLOSED LOW QUICKLY FILLS AND OPENS INTO AN UPPER TROF MONDAY AND
THEN WEAKENS AS IT MOVES SOUTH. A BUILDING UPPER RIDGE OVER THE
WEST COAST AND A SLOW MOVING CLOSED UPPER LOW OVER EASTERN CANADA
WILL MAINTAIN AN UNSETTLED NORTHWEST FLOW ALOFT OVER THE AREA WITH
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE
NEAR SEASONAL AVERAGES.

THURSDAY AND FRIDAY...MODELS SHOW AN UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE PACIFIC NORTHWEST DURING THE PERIOD FOR A MOSTLY
DRY AND WARM WEATHER PATTERN. EXCEPT FOR ISOLATED SHOWERS AND
AFTERNOON THUNDERSTORMS MAINLY OVER THE MOUNTAINS. WILLIAMSON DC
&&

.AVIATION...
UPDATED 1800Z.
A COMPACT UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NE WA WILL
DRIFT EAST AND STALL OVER NORTHERN ID DURING THE NEXT 24 HRS. THIS
WILL PROVIDE AN INCREASINGLY MOIST AND UNSTABLE SW FLOW ALOFT WHILE
EASTERLY FLOW REMAINS AT THE SURFACE. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP AND INCREASE IN COVERAGE THROUGH THIS
AFTERNOON WITH GREATEST COVERAGE INITIALLY ALONG THE CONTINENTAL
DIVIDE...SPREADING EAST INTO CENTRAL AND SW MT LATER THIS AFTERNOON
AND EVENING. AREA LEAST IMPACTED WILL BE THE KHVR TERMINAL WHERE
VFR CONDITIONS WILL PERSIST. VFR CONDITIONS WILL ALSO PREVAIL AT
REMAINING TERMINALS...HOWEVER LOCAL MVFR CONDITIONS ARE POSSIBLE
NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
LOW AFTERNOON HUMIDITIES ARE EXPECTED THROUGH THE WEEKEND...ALONG
WITH A CHANCE FOR THUNDERSTORMS. RIGHT NOW...MOST THUNDERSTORM
ACTIVITY LOOKS TO BE A BIT WET...SO HOPEFULLY ANY LIGHTNING STARTS
WILL BE ABLE TO BE PUT OUT QUICKLY. HOWEVER...ANY LIGHTNING
STRIKES THAT OCCUR WELL AWAY FROM THE PARENT STORM COULD BE A
PROBLEM ALONG WITH ERRATIC GUSTY OUTFLOWS FROM THE STORMS.
ADDITIONALLY SURFACE WINDS WILL BE FAIRLY LIGHT OVER THE NEXT FEW
DAYS...THUS NO FIRE WEATHER WATCH PLANNED FOR AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  91  57  88 /  30  20  20  30
CTB  54  87  54  81 /  40  20  20  30
HLN  60  94  60  91 /  30  20  30  30
BZN  54  95  55  93 /  30  20  30  30
WEY  45  79  46  80 /  20  30  40  50
DLN  54  86  52  84 /  30  20  20  30
HVR  57  96  57  91 /  10  10  10  20
LWT  54  89  55  86 /  20  10  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 24, 2:03 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 PM MDT FRI JUL 24 2009

MTZ008>010-012-014-015-046-048>050-052>055-252115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
303 PM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH TODAY. A
FEW STORMS COULD BE STRONG THIS AFTERNOON...WITH THE MAIN THREAT
BEING STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE
WEEKEND. A FEW STORMS COULD BE SEVERE SATURDAY AND SUNDAY. THE
MAIN THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-044-045-047-051-252115-
HILL-CHOUTEAU-TOOLE-LIBERTY-BLAINE-FERGUS-
303 PM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM MDT TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE FROM THE
SOUTHWEST ACROSS MONTANA TO THE NORTH NORTHEAST...THE STRONGEST
STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER
AND WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE
WEEKEND. A FEW STORMS COULD BE SEVERE SATURDAY AND SUNDAY. THE
MAIN THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 12:41 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MDT FRI JUL 24 2009

MTZ014-052-242030-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
141 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALKERVILLE...OR 7 MILES NORTH OF
BUTTE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 47 MPH...QUARTER
INCH SIZED HAIL AND HEAVY RAIN HAVE BEEN REPORTED WITH THIS STORM AS
IT PASSED THROUGH THE BUTTE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ELK PARK...
   BASIN...
   BOULDER...
   WICKES...
   CORBIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4634 11249 4633 11247 4639 11241 4641 11233
      4652 11232 4665 11218 4637 11182 4602 11246
      4604 11248 4609 11248 4613 11253 4616 11253
      4618 11259 4623 11260
TIME...MOT...LOC 1939Z 220DEG 29KT 4611 11254
Special weather statement, Jul 24, 12:57 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT FRI JUL 24 2009

MTZ008-015-052-242045-
BEAVERHEAD MT-JEFFERSON MT-MADISON MT-
157 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTHERN
BEAVERHEAD AND EXTREME SOUTHERN JEFFERSON COUNTIES UNTIL 245 PM
MDT...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF DIVIDE...OR 25 MILES WEST OF
SHERIDAN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN MADISON COUNTY...
  RURAL NORTHERN BEAVERHEAD COUNTY...
  RURAL SOUTHERN JEFFERSON COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4569 11272 4564 11269 4563 11265 4569 11253
      4576 11250 4574 11246 4575 11220 4582 11241
      4574 11209 4546 11269 4560 11286
TIME...MOT...LOC 1957Z 231DEG 11KT 4558 11267
Special weather statement, Jul 24, 1:21 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT FRI JUL 24 2009

MTZ008-015-242100-
BEAVERHEAD MT-MADISON MT-
221 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF DILLON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DILLON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4543 11238 4520 11226 4502 11304 4519 11313
TIME...MOT...LOC 2021Z 248DEG 29KT 4514 11296
Local storm report, Jul 24, 1:56 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
256 PM MDT FRI JUL 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             DILLON                  45.22N 112.63W
07/24/2009  E0.50 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            HEAVY RAIN AND GUSTY WINDS.

&&

SAUCIER
Special weather statement, Jul 24, 2:00 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT FRI JUL 24 2009

MTZ014-052-242145-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
300 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
EXTREME NORTHERN JEFFERSON COUNTIES UNTIL 345 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF HELENA...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELENA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4701 11204 4689 11171 4649 11209 4658 11232
TIME...MOT...LOC 2100Z 208DEG 21KT 4662 11214

MLS

The radar

The Missoula radar (KMSX), 228 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
July 24, 2:09 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Official NWS Observations
Coordinates
45.250, -112.550

A thunderstorm produced a wind gust to 70 mph at the Dillon ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174456.